RICHARD D. SWARTZ, M.D.; JOHN R. WESLEY, M.D.; MICHAEL G. SOMERMEYER, M.D.; KAI LAU, M.D.
Hyperoxaluria associated with nephrolithiasis and with renal insufficiency may result from increased enteral oxalate absorption with intestinal disease (1, 2) or synthesis from increased oxalate precursor. Ascorbic acid is one such precursor, reported to increase urinary excretion of oxalate at high oral doses in humans (3-6). We report a patient with extensive bowel resection who developed hyperoxaluria and renal insufficiency that was causally related to parenteral ascorbic acid during total parenteral nutrition and abated when ascorbic acid was discontinued. The data define a dose-response relation between administered ascorbic acid and excreted oxalate.
A 22-year-old white woman who weighed 45 kg
SWARTZ RD, WESLEY JR, SOMERMEYER MG, LAU K. Hyperoxaluria and Renal Insufficiency Due to Ascorbic Acid Administration During Total Parenteral Nutrition. Ann Intern Med. 1984;100:530–531. doi: 10.7326/0003-4819-100-4-530
Download citation file:
Published: Ann Intern Med. 1984;100(4):530-531.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use